I am a mid-50's male and have been taking a PPI for more years than I can remember for acid reflux. I started out on something I can't remember, then switched to Prevacid and now I am on Losec (omeprazole). My normal dosage is one 20 mg tab/day.
However, back last October I had immense stress and anxiety issues (I also have anxiety disorder) and had to see an "on call" GP as my stomach was bloated, gassy, uncomfortable with no specific pains anywhere. She attributed this to increased acid due to stress and suggested I double my omeprazole dosage.
I did that and began to feel better and went back to my original one pill/day after about a week. I brought all this up with my regular GP in mid-November and he agreed with all the stress issues I was having that increased acid was the culprit for my stomach problems. By the end of November, the problems returned and I happened to see the same "on-call" GP that I had seen a month before. She said to again double my dosage of omeprazole but this time to take this double dosage for at least 4 weeks and to see what happens.
I did this, but the problems persisted. I even saw a psychologist I knew in mid-December to help me with the stress issues and to get some tips in relaxation. I started to feel really back to normal toward the end of January. So much so that I started dropping the omeprazole back to 20 mg/day every second day. Then I dropped it still further and only took 40 mg every third day, etc.
I saw my regular GP on February 11 for a followup and described my issues (I still have stress issues) and he recommended that I have a colonoscopy and refered me to a GI specialist. It's strange that he wouldn't have recommended an endoscopy first, but, oh well...
A couple of days after seeing him my stomach problems returned. I couldn't figure out why - I was doing so well. I reseached this forum and read about rebound issues when withdrawing from a PPI. I guess it's called rebound acid hypersecretion. I think I may have cut back on the omeprazole too quickly. I'm now back on 40 mg/day hoping that this resolves my stomach issues.
It is so difficult to wake up in the morning with this ugly acid taste in my mouth even though I sleep in an inclined position. And to walk around all day with this uncomfortable, gassy feeling doesn't make for happy days.
I am sorry for the long post and I have a few questions:
(1) Could my problems stem from H. pylori bacteria? No GP has even mentioned this as a possible cause. Can't tests be done for this?
(2) Why, all of a sudden, a referral for a colonoscopy. This seemed to come right out of the blue?
(3) Could this be a rebound issue with the omeprazole, and if so, does this mean that I'm stuck with 40 mg/day for ever?
I turn to your wisdom and hope that you can put me on the right track. Perhaps you can suggest some things to ask my GP or GI specialist (whenever I get to see him)?
Thanks so very much for allowing me to post this!
Post Edited (flyer99) : 2/15/2010 8:58:37 AM (GMT-7)